North Carolina, 2018Damaging Wind in North Carolina, May 20, 2018
May 20, 2018 · NWS RAH · 1 event in 1 county or zone
Scattered multi-cell thunderstorms developed over the Blue Ridge and moved southeast into a moist, unstable airmass over the Northwest Piedmont. Although the shear was weak, one storm intensified as it intersected a neighboring storm's outflow, producing a microburst near Winston-Salem.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered multi-cell thunderstorms developed over the Blue Ridge and moved southeast into a moist, unstable airmass over the Northwest Piedmont. Although the shear was weak, one storm intensified as it intersected a neighboring storm's outflow, producing a microburst near Winston-Salem.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 2:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, May 20, 2:30 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT Sun May 20 2018
.SYNOPSIS...
A moist and slightly unstable air mass will remain entrenched across
central NC through the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Sunday...
Isolated-scattered convection late this afternoon and this evening
will be centered over two sections of our forecast area. The first
will be across the southern counties in association with a minor low-
mid level trough coupled with a northward moving mid level
perturbation lifting up from SC. The second area will be in vicinity
of the Triad as convection currently developing over the higher
terrain drifts westward thanks to the steering flow into the Triad
by early evening. The atmosphere will remain slightly unstable and
the shear weak/marginal at best. Thus, expect most of the convection
to remain below severe thresholds, though a strong gust cannot be
ruled out.
While bulk of convection will dissipate with loss of heating, the
nwd moving perturbation may trigger isolated showers into the
overnight. Overnight temperatures in the upper 60s-lower 70s.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 330 PM Sunday...
Monday-Monday night, a moist and slightly unstable air mass will
remain entrenched over the region. A weak shear axis, the remnants
of the nwd moving perturbation, may serve as a focus for isolated-
scattered convection later in the morning. Another mid level
perturbation is projected to lift nwd toward central NC Monday
afternoon. This feature coupled with afternoon heating should
trigger scattered convection across the entire forecast area, with
the convective allowing models favoring locations along and north of
highway 64. Based on relatively weak steering flow, the convection
will be slow moving, and potentially dump locally excessive rainfall
on a few locations.
Afternoon temperatures will be dictated by when the convection fires
as well as coverage. Temperatures across the south may warm into the
low-mid 80s where convection may be limited, to the 70s/around 80
across the north where temperatures may be held in check by
clouds/convection.
Monday night, the northward drifting mid level perturbation will
likely sustain scattered convection across the northern counties
Monday evening, and potentially into the overnight hours along the I-
85 corridor. Again, the expected low movement of the convection may
lead to localized flooding in a few locations.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 230 PM Sunday...
Maritime Tropical airmass will remain over central North Carolina
through Wednesday with dewpoints in the upper 60s to lower 70s.
Diurnal heating and embedded disturbances in deep southerly flow
will contribute to scattered convection each afternoon and evening
with a lull in activity late night into early morning. Any
convection will have potential to produce very high rainfall rates
given above normal PWs.
High pressure building across the Northeast Thursday may push a
backdoor cold front into the area Thursday and Friday bringing a
drier airmass and much lower chances for convection, especially from
Triangle and points north and east. Southerly flow returns Saturday
bringing tropical airmass back into central North Carolina for the
holiday weekend. Diurnal heating and embedded disturbances will
generate more convection Saturday and Sunday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 210 PM Sunday...
A moist and slightly unstable air mass will maintain marginal
aviation conditions through mid week.
MVFR-low end VFR ceilings expected across the region through Monday
evening with the highest chances for adverse ceilings during the
early morning hours, and in the afternoon in proximity of scattered
convection. The atmosphere will support the development of scattered
afternoon-evening showers and thunderstorms through mid week. This
afternoon-evening, the highest concentration of scattered convection
should occur to the south and east of Raleigh, primarily in vicinity
of FAY. On Monday, it appears the highest concentration of
convection will be across the northern Piedmont into the Coastal
Plain, affecting most of the TAF sites. Scattered convection is
fairly certain to occur each afternoon and evening through the
remainder of the work week. In addition, patchy early morning low
clouds will likely occur each morning.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...Franklin
AVIATION...WSS
Hazardous weather outlook, May 20, 7:18 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
818 AM EDT Sun May 20 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
818 AM EDT Sun May 20 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low. Scattered
showers and thunderstorms with very heavy rain will occur this
afternoon and this evening. If the showers and storms train across
the same location, 1 to 2 inches of rain could occur in less than a
couple of hours, leading to localized flooding of streets, creeks,
and streams.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 5:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
611 PM EDT SUN MAY 20 2018
NCZ021-202315-
Forsyth NC-
611 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORSYTH COUNTY,
INCLUDING PORTIONS OF BELEWS LAKE UNTIL 715 PM EDT...
At 609 PM EDT, Doppler radar was tracking a thunderstorm over
Meadows, or near Walnut Cove, moving south at 15 mph.
Wind gusts up to 40 mph and intermittent lightning strikes will be
possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Walkertown, Rural Hall, Stanleyville,
Belews Lake, Belews Creek and Sedge Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Belews Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3626 8004 3610 8004 3608 8028 3626 8030
TIME...MOT...LOC 2209Z 351DEG 11KT 3633 8019
MORROW
Special weather statement, May 20, 5:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
657 PM EDT SUN MAY 20 2018
NCZ022-202330-
Guilford NC-
657 PM EDT SUN MAY 20 2018
...A STRONG THUNDERSTORM PRODUCING HEAVY RAIN WILL AFFECT
SOUTHWESTERN GUILFORD COUNTY UNTIL 730 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm
producing heavy rain over High Point. This storm was nearly
stationary.
Wind gusts up to 40 mph will be possible with this storm, along with
heavy rain and minor flooding.
Locations impacted include... High Point and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3601 8003 3601 7988 3591 7984 3592 8001
3592 8004
TIME...MOT...LOC 2255Z 170DEG 1KT 3596 7996
77Thunderstorm Wind, Forsyth
- When
- May 20, 6:00 PM EST to 6:10 PM EST
- Where
- Forsyth County, 1.32 mi NNE of Guthrie to 3.12 mi SE of Walkertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.139, -80.165
Several trees were blown down along a swath from the intersection of Highway 158 and Serene St to Old Hollow Road near Old Valley School Road. Trees fell onto residences on Sir Issac Drive, Beulah Lane, and on Reidsville Road, causing damage to the roof of the respective homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 25, 20185 deaths · 3 events
- Flash Flooding and Flooding in Tennessee, May 20, 2018$67,000 · 1 in hail · 22 events
- Tornado and Damaging Wind in Texas, May 20, 2018$50,000 · EF1 · 2 events
- Hail and Damaging Winds in Georgia, May 20, 2018$49,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Illinois, May 20, 2018$51,000 · 70 kt wind · 5 events
- Flooding and Rip Current in Florida, May 20, 20181 injured · $35,000 · 3 events
- Hail and Damaging Winds in Mississippi, May 20 to 21, 2018$28,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Arkansas, May 20, 2018$25,000 · 1.75 in hail · 9 events
- Damaging Winds in Mississippi, May 20, 2018$30,000 · 50 kt wind · 2 events
- Damaging Winds in Ohio, May 20, 2018$18,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 20, 2018$16,000 · 60 kt wind · 7 events
- Damaging Winds in Mississippi, May 20, 2018$20,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756975.